Alert archive / Tennessee / Tornado Warnings in 2018

Tornado Warning 11, NWS Nashville, TN

September 24, 2018DeKalb County, Tennessee

NWS Nashville, TN issued this tornado warning at Sep 24, 2018, 4:53 PM CDT for DeKalb County, Tennessee. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2018, 4:53 PM CDT (21:53 UTC)
Expired
Sep 24, 2018, 5:19 PM CDT
In force
26 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County DeKalb County, TN

The radar

The Nashville radar (KOHX), 63 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

897 
WFUS54 KOHX 242153
TOROHX
TNC041-242230-
/O.NEW.KOHX.TO.W.0011.180924T2153Z-180924T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Nashville TN
453 PM CDT MON SEP 24 2018

The National Weather Service in Nashville has issued a

* Tornado Warning for...
  Northwestern De Kalb County in Middle Tennessee...

* Until 530 PM CDT.
    
* At 453 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Cookeville, moving northeast at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern De Kalb County, including the following locations...
  Dowelltown and Liberty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3598 8580 3595 8598 3601 8603 3611 8593
      3610 8591 3611 8592 3611 8591
TIME...MOT...LOC 2153Z 240DEG 49KT 3618 8555 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

07
2 follow-up statements
710 
WWUS54 KOHX 242205
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
505 PM CDT MON SEP 24 2018

TNC041-242230-
/O.CON.KOHX.TO.W.0011.000000T0000Z-180924T2230Z/
De Kalb TN-
505 PM CDT MON SEP 24 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
NORTHWESTERN DE KALB COUNTY...
    
At 505 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Algood, or 8 miles south of Livingston, moving
northeast at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Smithville, Dowelltown and Liberty. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3598 8580 3596 8592 3604 8600 3611 8593
      3610 8591 3611 8592 3611 8591
TIME...MOT...LOC 2205Z 240DEG 49KT 3627 8537 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

07
415 
WWUS54 KOHX 242219
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
519 PM CDT MON SEP 24 2018

TNC041-242229-
/O.CAN.KOHX.TO.W.0011.000000T0000Z-180924T2230Z/
De Kalb TN-
519 PM CDT MON SEP 24 2018

...THE TORNADO WARNING FOR NORTHWESTERN DE KALB COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

LAT...LON 3598 8580 3596 8592 3604 8600 3611 8593
      3610 8591 3611 8592 3611 8591
TIME...MOT...LOC 2218Z 240DEG 49KT 3637 8516 

$$

Hawblitzel

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Sep 24, 3:58 PM CDT, 55 minutes earlier.

Area forecast discussion, Sep 24, 3:58 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
358 PM CDT Mon Sep 24 2018

.DISCUSSION...

A band of moisture has shifted east this afternoon and is
currently bringing multiple rounds of showers and thunderstorms to
places along and west of I-65. This axis of moisture is expected
to continue to push east this evening, eventually making it to
the Cumberland Plateau as it tapers off. The Flood Watch that's
in effect will be allowed to expire at 7pm as the threat for
flooding across much of the area decreases. However rainfall will
continue off and on throughout the day on Tuesday. Precipitable
water values fall from around 2.10 inches tonight to 1.6 inches by
Tuesday morning, so while we'll still have decent coverage for
showers, especially in the afternoon on Tuesday, we should see a
decrease in intensity of the rainfall during that time. Activity
will pick up ahead of the cold front that will move through Middle
Tennessee late Tuesday through Wednesday morning and afternoon.
Right now the heaviest rainfall with this round will focus on
areas east of I-65 early Wednesday morning. Currently expecting
rainfall totals of 0.3 inches in the west to 1.3 inches in the
east from tonight through Wednesday afternoon. Isolated higher
totals will be possible in areas that experience multiple rounds
of back to back showers.

After the frontal passage on Wednesday evening the forecast looks
slightly drier for a majority of the area. The precip chances for
the end of the work week will be determined by how far and how
fast the cold front pushes southeast. It's looking like it may
slow over Alabama and northern Georgia, which means our southern
and eastern counties could see some passing showers Thursday and
possibly into Friday. However, a weak surface high just to our
north will allow for some clearing skies for our northern and
western counties. High temperatures both days look to be in the
upper 70s.

As this high quickly moves east, winds will turn out of the south
again and models are still trying to bring what's left of the
previously mentioned front back to the north, which will increase
precip chances Saturday and Sunday afternoon. Have gone with a low
chance of afternoon showers and storms both days.

&&

.AVIATION...
18Z TAF DISCUSSION.

Scattered SHRA and TSRA will affect airports again this TAF
period, mainly in the first half. Cigs/vis will vary from VFR to
IFR depending on intensity of rainfall, but BNA/MQY/CKV should
improve to VFR this evening. All airports will return to MVFR/IFR
conditions overnight. South to southeast winds up to 11 knots are
anticipated through the TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      71  83  71  77  60 /  50  60  70  70  20
Clarksville    70  81  69  73  55 /  40  60  50  40  10
Crossville     67  77  68  73  59 /  80  50  80  80  60
Columbia       70  82  70  77  60 /  50  60  70  70  30
Lawrenceburg   70  83  70  78  60 /  60  60  80  70  50
Waverly        70  80  70  74  57 /  30  70  60  40  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 PM CDT this evening for Bedford-Cannon-
Cheatham-Clay-Davidson-De Kalb-Dickson-Fentress-Giles-Hickman-
Houston-Humphreys-Jackson-Lawrence-Lewis-Macon-Marshall-Maury-
Montgomery-Overton-Perry-Pickett-Putnam-Robertson-Rutherford-
Smith-Stewart-Sumner-Trousdale-Wayne-Williamson-Wilson.

&&

DISCUSSION......11
AVIATION........Shamburger
Hazardous weather outlook, Sep 24, 5:01 AM CDT, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
501 AM CDT Mon Sep 24 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-251015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
501 AM CDT Mon Sep 24 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

A Flash Flood Watch remains in effect today for all of Middle
Tennessee except parts of the Cumberland Plateau. Another 1 to 2
inches of rain can be expected today across the watch area. In
addition, thunderstorms will be more numerous today, and a few of
the storms could become strong, with gusty winds the primary
threat, mainly in areas north of I-40.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Our rain chances will continue Tuesday and Wednesday with the
passage of the next cold front. An additional 1 to 2 inches of
rain is possible Tuesday through Wednesday across a broad portion
of Middle Tennessee, and this will further increase our flooding
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may become necessary for rainfall measurements
and flooding reports today through Wednesday.

Rose

In the hours before

Special weather statement, Sep 24, 2:54 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Nashville TN
254 PM CDT MON SEP 24 2018

TNZ028-062-242030-
Rutherford TN-Wilson TN-
254 PM CDT MON SEP 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUTHERFORD AND
SOUTHEASTERN WILSON COUNTIES UNTIL 330 PM CDT...

At 254 PM CDT, Doppler radar was tracking a strong thunderstorm over
Walterhill, or 8 miles north of Murfreesboro, moving northeast at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Murfreesboro, Lebanon, Smyrna, Watertown, Walterhill and Cedars Of
Lebanon State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3609 8606 3607 8606 3607 8605 3606 8606
      3590 8641 3599 8651 3626 8628
TIME...MOT...LOC 1954Z 229DEG 16KT 3597 8641

Shamburger
Local storm report, Sep 24, 3:16 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
316 PM CDT MON SEP 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     FLOOD            1 WNW SMYRNA            35.99N  86.53W
09/24/2018                   RUTHERFORD         TN   TRAINED SPOTTER

            INTERSECTION OF MASON TUCKER DRIVE AND ROCK SPRINGS
            ROAD REPORTEDLY FLOODED

&&

EVENT NUMBER OHX1800374

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 12:41 PM CDTAreal Flood AdvisoryOHXHickman, Lawrence, Lewis, Maury, Williamson3 hr
Sep 24, 12:57 PM CDTAreal Flood AdvisoryOHXCheatham, Davidson, Robertson, Sumner, Williamson, Wilson3 hr
Sep 24, 2:54 PM CDTSpecial Weather StatementOHXWilson36 min
Sep 24, 2:58 PM CDTAreal Flood AdvisoryOHXMacon, Rutherford, Smith, Sumner, Trousdale, Williamson and 1 more3 hr
Sep 24, 3:31 PM CDTAreal Flood AdvisoryOHXMarshall, Maury, Williamson119 min
Sep 24, 6:01 PM CDTFlash Flood WarningOHXCannon, DeKalb, Putnam, Smith, Wilson3 hr
Sep 24, 6:24 PM CDTAreal Flood AdvisoryOHXClay, Jackson, Macon, Smith, Trousdale, Wilson2 hr

Nearby

Tornado Warnings in Tennessee, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.